Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 27, NWS Newport/Morehead City, NC

July 9, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 9, 2020, 8:05 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2020, 8:05 PM EDT (00:05 UTC)
Expired
Jul 11, 2020, 8:00 PM EDT
In force
48 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WHUS42 KMHX 100005
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
805 PM EDT Thu Jul 9 2020

NCZ196-203>205-101215-
/O.EXP.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/
/O.NEW.KMHX.BH.S.0027.200710T0005Z-200711T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
805 PM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
5 follow-up statements
111 
WHUS42 KMHX 100819
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
419 AM EDT Fri Jul 10 2020

NCZ196-203>205-110000-
/O.CON.KMHX.BH.S.0027.000000T0000Z-200711T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
419 AM EDT Fri Jul 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
217 
WHUS42 KMHX 101514
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1114 AM EDT Fri Jul 10 2020

NCZ196-203>205-110000-
/O.CON.KMHX.BH.S.0027.000000T0000Z-200711T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1114 AM EDT Fri Jul 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Beaufort Inlet.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 615 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
958 
WHUS42 KMHX 102328
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
728 PM EDT Fri Jul 10 2020

NCZ196-203>205-111130-
/O.EXT.KMHX.BH.S.0027.000000T0000Z-200712T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
728 PM EDT Fri Jul 10 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 645 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
713 
WHUS42 KMHX 110837
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
437 AM EDT Sat Jul 11 2020

NCZ203-110945-
/O.CAN.KMHX.BH.S.0027.000000T0000Z-200712T0000Z/
Northern Outer Banks-
437 AM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

A moderate risk for rip currents is expected through evening.

$$

NCZ196-204-205-120000-
/O.CON.KMHX.BH.S.0027.000000T0000Z-200712T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
437 AM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 645 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
026 
WHUS42 KMHX 111505
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1105 AM EDT Sat Jul 11 2020

NCZ196-204-205-120000-
/O.CON.KMHX.BH.S.0027.000000T0000Z-200712T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1105 AM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 3:21 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 3:21 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
321 PM EDT Thu Jul 9 2020

.SYNOPSIS...
An area of low pressure along the North Carolina coast will
slowly lift to the north this afternoon and tonight. By tomorrow
the low will push up the Mid-Atlantic coast, with high pressure
building into the area. A weak front trailing the low will
approach and linger in the region this weekend and into early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Thurs...An elongated area of low pressure over the
coastal waters of North Carolina appears to be consolidating
towards an area of circulation about 50 miles east of
Rodanthe/Cape Hatteras. NHC has upped the chance of formation to
90%, but no matter what may officially form, only expecting
minimal impacts to the Outer Banks in the form of breezy
conditions, periods of heavy rain, and an increased threat of
rip currents.

Meanwhile, in NNE flow to the west of this system, scattered
convective showers are moving across Eastern NC, and will
continue to do so through the evening hours...though becoming
more scattered with loss of daytime heating. Brief heavy
downpours are likely given the tropical airmass, but there is
not expected to be enough coverage for any substantial flooding
threat.

As the low pushes to the north overnight, showers will become
more scattered over the area, though good coverage will remain
over the northern Outer Banks and surrounding Albemarle Sound
region through daybreak. Low temps will range from the low 70s
inland to the upper 70s along the coast.

&&

.SHORT TERM /FRIDAY/...
As of 250 PM Thurs...The trend for tomorrow is towards a drier
forecast, as drier air and some subsidence work into the area.
There could be some widely scattered showers through the
morning, and then expect a slight uptick during peak heating in
shower/thunderstorm coverage, though still around 30% or less.
With slightly more sunshine expected, afternoon highs will climb
into the low 90s inland and along US 17, and the upper 80s to
around 90 along the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 PM Thu...

Friday night...As the area of low pressure continues to move
away from the area, expect mostly dry (with the exception of a
few widely scattered showers) and seasonable conditions
overnight into Saturday morning.

Saturday...While showers and storms can't be ruled out the entire
long term period, Saturday at this vantage point looks to be the
highest chance of the period.  A cold front will move over our area
while washing out.  Meanwhile upstairs we will have a 500 mb short
wave moving in late in the day.  This shortwave will enhance
precipitation changes mainly along and west of highway 17, and we
will increased pops here to likely.  Our atmosphere still will be
soupy, with PWATS above 2" so again, locally heavy downpours will
be possible. We remain hot, with highs well into the 90s inland.

Sunday through Tuesday...Not a lot of a pattern change Sunday and
Monday.  With a upper level high over the desert southwest, and
another out in the Atlantic, the east coast will be under the
influence of a broad trof.  The deep southwest flow will keep our
area hot or normal for this time of the year, with highs into the
90s away from the beaches.  While the models don't show discrete
features yet, the daily instability and trof in the east is enough
to continue a 30-40% chance of storms each day.  While not a
washout, highest chances likely will coincide will peak heating
during the afternoon.  By Tuesday a more summerlike pattern shapes
up, with a bermuda high building westward and our heights will begin
to rise, diminishing our rain chances but keeping us hot.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 130 PM Thu...VFR conditions are expected with brief
periods of MVFR possible due to thunderstorm activity that will
fade by 00Z. Scattered showers are expected across regional
terminals until 3Z tonight. Northerly winds around 10kts could
gust to 15-20kts at times this afternoon and early evening.
Winds will calm to 5kts or less by 00Z tonight which could lead
to areas of fog as some guidance suggested with the greatest
chance in the SW (mainly OAJ), however confidence was low at
this point so it was omitted from this cycle. Tomorrow, VFR
conditions are expected with winds out of the NW less than 7kts
across the area.

Long Term /Fri through Monday/...
As of 130 PM Thu...Mainly VFR through the period. Potential for
brief MVFR restrictions especially during the afternoon in
periods of showers or thunderstorms. Early morning fog also
possible in the footprint of afternoon/evening rainfall.

&&

.MARINE...
Short Term /Through Tomorrow/...
As of 300 PM Thurs...An elongated area of low pressure is
expected to consolidate off the Outer Banks this afternoon and
tonight while moving very slowly to the north. Winds have
increased through the day across the coastal waters and the
Pamlico/Albemarle Sounds to 15-20 kts with gusts around 25 kts.
Seas have also crept up to 5-6 ft north of Cape Hatteras.

Though there is still significant model spread and uncertainty,
think that Small Craft conditions will be possible through the
evening and possibly the first half of tonight for the coastal
waters as the low pushes slowly north off the NOBX. Have
also included the inland Sounds through this evening as 25 to 30
kt gusts will likely continue.

Overnight winds come down to 10-15 kts and turn to the west.
Then tomorrow expect winds to be W/SW at 5-15 kts. Seas will
subside to 3-5 ft overnight and through tomorrow.

Long Term /Fri through Monday/...
As of 3 AM Thu...Very similar wind speed and directions on the
waters through the entire period, but our wave heights will vary
quiet a bit. Small craft conditions due to increasing seas
possible Sunday and Monday.

Southwest winds will prevail through the period at generally 10 to 20
kts.  With a departing area of low pressure Friday seas will remain
a bit elevated or 3 to 5 feet, decreasing a bit Saturday, 2 to 4.
Swell will increase again Sunday and Monday with a prolonged steady
southwest wind.  Seas look to build to 4 to 6 feet all coastal
waters, which may produce marginal small craft conditions due to
wave heights.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     135-230-231.
     Small Craft Advisory until midnight EDT tonight for AMZ150-152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...EH/MS
AVIATION...EH/CEB
MARINE...EH/SGK
Hazardous weather outlook, Jul 9, 4:02 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
402 AM EDT Thu Jul 9 2020

NCZ029-044>046-079-080-090>092-094-193-194-198-100815-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
402 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-100815-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
402 AM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A few heavy downpours at times today could produce localized minor
flooding. Winds could gust to 30 mph when showers cross today,
especially over the Outer Banks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-100815-
Mainland Dare-Mainland Hyde-
402 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few heavy downpours at times today could produce localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-100815-
West Carteret-Coastal Onslow-
402 AM EDT Thu Jul 9 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.